Personal Q&A Session 1

Christine Jones

Q: Were you diagnosed Relapse Remissive, Progressive???
A:To be quite honest, my official diagnosis paperwork simply states “Multiple Sclerosis”. Now that I considering myself in remission however, I would say it’s safe to say that I have “RRMS” (Relapsing Remaining Multiple Sclerosis).

Q: Have you been told of any medication that helps the numbness?
A: My personal experience with numbness did not last long, after I started taking steroids my numbness went away though now my skin is very tender but not numb. Don’t take my word for it but it is my understanding that the numbness is purely a result of your nerves being unable to send electrical signals/information from your sensory receptors to your brain due to myelin damage, or inflammation…
So I would imagine that really the only thing that could help numbness would be steroids and any other anti-inflammatory medication or dieting that is possible because your main goal is to restore the myelin sheathing around the damaged nerves that are causing your numbness. But like I said, don’t take my word for it, I’m not a doctor, that’s just my understanding from what I have learned so far. I will have to do more research on that and if I find anything out I will be sure to send you the information and post a link on this Q&A!

Q: I also have heard alot of people talk about how wonderful the Provigil has been for the fatigue associated with MS. I know it helped me ALOT! I was telling you about it last week. The difference was nothing short of AMAZING! I just wish it would have taken the numbness in my right side and leg with it. LOL! What helps with that? I’m getting nothing. I’m on month 5 with this exasterbation. I’m always hopeful it will go into remission, but get depressed that it may never happen.

A: Honestly I have had NO fatigue in the last month or two since I’ve increased my steroids, in fact, I feel like I have more energy now than I did before my exacerbation! I’m currently taking 700 mg of Prednasone and 0.5 mg of Clonazepam (to help me sleep and avoid restless leg syndrome [RLS] ) so for the most part I am sleeping better and I have more energy than I have ever had! My mother constantly comments on how “wired” I have been lately, she has a hard time keeping up with me when we are walking in public and she says when I move around the house it looks like I’m always in a hurry!
It will be interesting to see what happens once I am off my steroids, because really I have no idea how I will deal with the fatigue if it becomes a major issue… I have not yet done much research on this because of the simple fact that it is not a current problem for me but I would imagine that most people are going to suggest daily exercise. Again, once I do more research I will be sure to keep you posted and post links on this Q&A!
Also, don’t let your exacerbation depress you! Everyone’s bodies are different, I know it’s hard to be patient but you will get through this! Just don’t let yourself think otherwise! The mind and body are a powerful thing and I truly believe that each has major influence over the health of the other, so stay positive!
Uncle Ken
Q: Once you’ve reached ‘the best it’s gonna get’, what are the chances that any improvements might go away (you might get worse)?
A: Unfortunately, there is no way to tell the pattern of how this disease will affect me personally because it affects everyone differently… It is extremely unpredictable, I could have more than one exacerbation in a single year or I could go several years without any exacerbations, it is a completely “wait-and-see” kind of thing.
However, I did read one study that showed people who continuously took “Copaxone” (The medication I am currently taking) for 10 years had an average of one exacerbation every five years, so that’s pretty much what I’m shooting for. I think a lot of it is going to have to do with how well I maintain my health as far as dieting and exercise and avoiding the heat along with stress. So unfortunately we’re going to have to wait and see to answer this one…

Q: Does your skin get ‘weak’ in the sections of your body that you are required to give daily injections?

A: Depending on the injection site, my skin does in fact get tender for about 24 hours. It pretty much depends on whether or not there is a lot of fat where I’m injecting, the more fat the less pain, the less fat, the more pain. For example, when I inject in my hips (where I have a nice, thick, layer of fatty tissue to inject into), I don’t feel the needle go in, I don’t really get a burning sensation afterwords, and I don’t have to deal with that tender feeling for the next day or so. However, when I inject into my thighs, where I have almost no fat, the skin tends to remain extremely tender for a couple of days… My arms and stomach are not too, too, bad unless I inject too close to a muscle.

Q: In general, how has the MS experience affected you? your family? positive or negative?

A: Ironically I believe it has affected me positively! I have more respect and appreciation for my body and my life, I have become much more healthy in my dieting and daily habits, not to mention, I have become much more active both physically and mentally. I go on hikes, I spend more time with friends, I take pictures of EVERYTHING, I write on a daily basis, I network with other people who have MS, etc. I am more happy now than I’ve ever been in my life!
As far as my family is concerned I honestly don’t know… You will have to ask them! Haha…

Q: Do you eat veggies now? and less dr. pepper?? lol!!!

Yes lol… I have slowly worked the lettuce into my diet, I even had tomatoes on one of my sandwiches recently. I eat lots and lots,of fruit and I have pretty much eliminated junk food from my diet. I have not had soda in several months and I avoid things like fast-food, crackers, chips, candy, and anything else processed. My new snack and addiction is sunflower seeds! So overall I have greatly changed my dieting, there is still much room for improvement but it will take time. Though I do have to admit, a few weeks ago I took a couple of sips of original recipe Dr. Pepper, I couldn’t resist! But seriously, it was like three sips lol…

Leave a Reply